My husband just started PD at night using a cycler. From the first day, he has been having pain in his lower abdomen/pelvis, both with dwelling and with draining. He was told that his body is adjusting and will get better. He has tried changing positions, but with no luck. The pain is severe enough that it is making it difficult for him to sleep. In addition, he has started to get bowel cramping and multiple loose stools per day, which is unusual for him. I read the comments you made about the patient who also had a lot of pain with PD, but didn’t know if the bowel cramping and loose stools had something to do with the pain ?
The cathedral might be a position inside that’s causing this. Who told you his body is just getting use to it? That’s not right. Talk to your nurse & doctor because it shouldn’t hurt.
How long has he been on PD? Is he noticing problems with inflow and outflow through is catheter? If there is any possibility that he could have peritonitis, it would be important to talk with his nephrologist in addition to his home training nurse.
Here’s an article that discusses possible solutions for pain using a PD cycler.
I’d ask his doctor if a KUB x-ray could be done to determine if the catheter is too long and/or not in the correct position. If so, they may be able to reposition the catheter which could relieve the pain.
Does he have supplies to do CAPD (manual exchanges)? It might be interesting to see if doing dialysis that way relieves the pain.
Thank you for the suggestions. He is having pain with inflow, dwelling and outflow. The pain has gotten worse and we spoke to the PD nurse. I will contact the surgeon to see about the catheter position. We do have limited supplies for CAPD. Our PD nurse did mention him coming into the dialysis center so she could see his reaction with CAPD. I really appreciate your advice.
Thank you so much for your reply. Since we are new to this, we just don’t know if it is normal, so it really helps to hear what is normal and what isn’t.
Going to the clinic and having the home training nurse assess how he reacts to a CAPD exchange would be a good idea as would having her look at the drained solution to see if there’s a possibility of peritonitis. I’ve heard that when the catheter tip is up against the lining of the peritoneum it can cause pain as the drain cycle can cause suctioning of that tissue. I’ve also heard if the tip is touching nerves near the rectum, it can be especially painful. Here’s an article for professionals about catheter complications.
Hello I have an ostomy and I am also gluten-free. I recently switched from stick and seal pouches to the Tupperware type. I’m having a difficult time with those. I have never experienced gas like I have now. My pouch blows up so fast and I’m very uncomfortable. I have tried other samples and I like Coloplast the best because of the material I just don’t like their wafers. I have an opening in my stomach and the wafer is oval and it falls in there and sometimes leaks. My most concerning problem now is the gas I never used to have that before I don’t know how to fix it. Someone recommended we go out and buy digestive enzymes which I have and I also buy Align probiotic prebiotic but yesterday I took it and I thought I was going to pass out from the pain. It gave me severe cramps. It seems like I can’t eat or drink because it blows up and fills up too fast. Plus I’ve been nauseous. My potassium is up a little but I had diarrhea last week I had to eat a potato and a banana. I told Kidney Doctor and he said don’t eat it anymore. I also take potassium binders and this just started. I’ve been doing dialysis for three months I don’t know why now it’s starting. I’ve lost weight so can’t be that I am going to call up the manufacture tomorrow to see if they can give me a bigger pouch maybe that’s my problem. So my question is does dialysis give you gas my diet has not changed. Thank you
People on dialysis have reported constipation, diarrhea, nausea, bloating, etc. Because dialysis patients take phosphate binders and limit dietary fiber and fluids, they often have constipation, which can cause pain and bloating. In my experience as a social worker in dialysis, my patients often took a stool softener daily to try to keep their bowels moving. Since you have an ostomy, you may have more GI issues than other dialysis patients. I’d suggest you report your symptoms not only to your nephrologist (kidney doctor), but to your GI doctor. Your GI doctor may want to do testing to identify the cause and determine the right course of treatment. You could ask your GI doctor or nephrologist if something like Gas-X (simethicone) could help the bloating. In the meantime, talk with your dietitian about what you should eat and avoid to maintain your potassium at a safe level. High potassium can affect how your muscles work. High potassium can cause your heart to beat irregularly and can even cause it to stop.
Yes it’s happened to me before the high potassium but I always manage to get it back down although it’s different when you’re on dialysis I guess. I have seen my G.I. doctor regarding my ileostomy. There’s not much more he can do. Beano and Gas-X they don’t work. I think the constant bloating and gas now is leaning on my hernia. My pouch is not doing well either because I have a Divet in my stomach and the pouch tends to leak on the side I tape it up with these barrier strips the best I can. The surgeon who did the surgery 12 years ago didn’t do a great job he put it too close to my belly button. He also put it too close to my opening in my stomach. I had a cesarean 40 years ago and the doctor didn’t slice across he sliced horizontal. I really don’t know why he did it that way but he has caused nothing but problems for me all these years. I had cancer 13 years ago and I contracted CDiff in the hospital. My large colon became infected and toxic so it had to be removed probably from all the drugs and the chemo and the bone marrow transplant contributed to all that. I was ready to have the reversal then they found kidney disease and they wouldn’t operate thinking I would go into renal failure 13 years later I am. So I’ve been living with this all these years. Was diagnosed five years ago with gluten intolerance disease. For some reason my pouch will blow up it’s not normal like other people. My girlfriend since we were five years old has had one since she’s been 28. She doesn’t have the problems I have. She can take trips she can do anything but I have an over active bladder & over active output. I am not allowed to take any Imodium I could have a blockage so I have to live with this and I try to eat foods that are good for my digestion somehow it doesn’t matter. And the one thing that really kills me is drinking water. The moment I drink water I get a lot of gas. I drink cranberry juice or lemonade I don’t have that problem just water. I stay away from caffeine but that slows it up.
Does your GI doctor have an ostomy nurse who an advise you about your ileostomy pouch and how to prevent leakage?
Is there any possibility that you have small intestinal bacterial overgrowth? I know someone who has this and she has diarrhea and severe bloating.
After struggling with SIBO and taking Xifaxan for it for years, she learned that heart problems were contributing to the bloating. You might want to talk with a cardiologist about your bloating.